Fortunately, this blog is not about myself, but I feel it would be a disservice to those similarly affected to not post about it. My best friend’s mother, “Sheryl” has restless legs syndrome – bad enough to be on Parkinson’s drugs to deal with it, specifically Mirapex. This is her story.
Over two years ago Sheryl started hearing voices at night-time. She was convinced that kids in the neighbourhood were up to no good at night. It seemed plausible at the time, and since her children had moved out and her husband was a heavy sleeper, no one doubted these assertions. However, the problem escalated. Soon, Sheryl was up at night watching out the window to catch the perpetrators in the act. There soon evolved plots and personas.
Next, things started going missing from her house. First, family members were accused of moving her stuff. Next, people were obviously sneaking in and taking stuff. Sometimes they would return things, which was just “maddening”, but claimed that her cupboards of dishes in the basement had been decimated, as was heirloom jewelry. Eventually, Sheryl saw these people in her house. Saw them! She even got her son-in-law to set up a camera. When no one was found on tape, she was perplexed but found a way to rationalize it. All the while, her personality during the day was mostly unaffected, unless the “topic” came up. Sheryl was also severely sleep deprived. Could that be causing the problem? Sheryl was in her early 60s.
Family members were devasted. Was it dementia? Was it Alzheimers? Was it Lewy Bodies syndrome, which whittles down to a 7-year death sentance? Sheryl was convinced she was not crazy and therefore resisted seeing a doctor. Finally, after some mild trickery, they got her to accompany a family member to the doctor’s office, where the doctor was able to ask her some important questions. The recommendation: come off Mirapex immediately. It could cause hallucinations and it has a cumulative effect.
Sheryl was on two Mirapex pills a night. She found she could not sleep without them. After cutting the dose to 1/2 a pill a night, and over the course of 2-3 months, the hallucinations are gone! Apparently Parkinson’s drugs can cause hallucinations in up to 30% of users. It took Sheryl 1-2 years to start “seeing” these hallucinations. And now they’re gone. She’s sleeping. The family is ecstatic to have their mother back, the heart and soul of the group.
Update: Recently Sheryl was having a bad night where her legs were really restless. She couldn’t sleep and was in agony. She took 1/2 a Mirapex pill, which helped her fall asleep. However, she woke up to seeing a child tugging on her foot on the end of her bed. She reached down the pull the child up (she does have young grandchildren, though they don’t live with her) and her hand went right through the child. Hallucination! Crazy!
Update: Nov 2011
Sheryl was originally ordered to come off Mirapex, but she couldn’t sleep without them. She tried several months on just 1/2 a pill, but her legs were still too busy to fall asleep. For the last 6 months+ she’s been on 1 pill of Mirapex a night, which helps with her legs, but she still “hears” things at night. Because she went two nights without hearing anything, she doesn’t think it’s the Mirapex, she thinks she’s really hearing stuff/people outside. Here we go again! She also takes Gabapentin to help her sleep, which is used to treat fibromyalgia and chronic neuropathic pain. Apparently, it’s helping…